Texas, 2011

Winter Weather in Texas, February 9, 2011

February 9, 2011 · NWS EWX · 10 events in 10 counties and zones

An arctic cold front moved through South Central Texas during the early morning hours of February 9. This system produced freezing rain and sleet in the eastern half of the forecast area.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An arctic cold front moved through South Central Texas during the early morning hours of February 9. This system produced freezing rain and sleet in the eastern half of the forecast area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Feb 9, 5:32 AM CST, 6 minutes earlier.

Area forecast discussion, Feb 9, 5:32 AM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
532 AM CST WED FEB 9 2011

.AVIATION...
AN ARCTIC COLD FRONT IS MOVING TOWARD THE I35 TERMINALS. ONCE THE
FRONT ARRIVES THE WINDS WILL INCREASE AND PRECIP WILL CHANGE TO
FROZEN. EXPECT THIS HAPPEN AROUND 13Z AT AUS AND 14Z IN THE SAN
ANTONIO AREA. PRECIP SHOULD END AROUND 17Z OR 18Z. WINDS WILL BE
SUSTAINED BETWEEN 20 AND 25 KTS WITH GUSTS TO 35 KTS. CIGS WILL
RISE DURING THE AFTERNOON TO VFR BY AROUND 21Z. WINDS WILL DROP
OFF BY ABOUT 10 KTS AFTER SUNSET THIS EVENING.

AT DRT...THERE IS A SLIGHT CHANCE FOR PRECIP BUT PROB IS TOO LOW
TO INCLUDE IN TAF. MVFR CIG WILL IMPROVE TO VFR BY AROUND 17Z.
WINDS WILL BE FROM THE NORTH AT 20 TO 25 KTS WITH GUSTS TO 35 KTS
UNTIL AROUND SUNSET THIS EVENING.

&&

.PREV DISCUSSION... /ISSUED 355 AM CST WED FEB 9 2011/

DISCUSSION...
AN ARCTIC COLD FRONT WILL MOVING ACROSS THE HILL COUNTRY TO RIO
GRANDE EARLY THIS MORNING. IT WILL SWEEP ACROSS THE REMAINDER OF
SOUTH CENTRAL TEXAS BY MID MORNING. TEMPERATURES WILL RAPIDLY FALL
TO BELOW FREEZING WITHIN A COUPLE OF HOURS AFTER THE FRONTAL
PASSAGE. LIGHT RAIN AHEAD AND ALONG THE FRONT WILL QUICKLY CHANGE
TO LIGHT FREEZING AND LIGHT SLEET. THE AIRMASS MAY COOL ENOUGH FOR
A BRIEF PERIOD OF LIGHT SNOW ACROSS THE NORTHERN HILL COUNTRY. ALL
MODELS END THE PRECIPITATION BY MIDDAY MOST AREAS AS A FAST MOVING
UPPER LEVEL SHORT-WAVE MOVES OFF TO THE EAST...HOWEVER WILL ALLOW
FOR RESIDUAL SLIGHT CHANCE POPS ACROSS EASTERN AREAS THROUGH MID
AFTERNOON. WILL MAINTAIN WINTER WEATHER ADVISORY THROUGH 1 PM FOR
ICE ACCUMULATIONS OF LESS THAN ONE TENTH INCH MAINLY ON BRIDGES...
OVERPASSES...AND OTHER EXPOSED ELEVATED STRUCTURES. STRONG SURFACE
PRESSURE GRADIENT AND COLD ADVECTION WILL MAINTAIN WIND ADVISORY.
WINDS MAY BRIEFLY APPROACH HIGH WIND WARNING ALONG THE RIO GRANDE
DUE TO CANYON EFFECTS THIS MORNING. CLEARING SKIES AND LOW
DEWPOINTS WILL LEAD TO A HARD FREEZE ACROSS ALL OF SOUTH CENTRAL
TEXAS TONIGHT INTO THURSDAY MORNING. TEMPERATURES WILL STRUGGLE
TO REACH THE 40S ON THURSDAY. ANOTHER HARD FREEZE IS EXPECTED
THURSDAY NIGHT INTO FRIDAY MORNING. THE FLOW ALOFT WILL TURN ZONAL
BY THE WEEKEND LEADING TO A WARMING TREND AS A SOUTHERLY LOWER
LEVEL FLOW RETURNS. DUE TO SOME SOUTHWEST FLOW OFF THE SURFACE...
NIGHTS WILL REMAIN COOL TO COLD...HOWEVER HIGHS WILL WARM INTO THE
70S BY SUNDAY. A COLD FRONT MAY DIP INTO THE AREA LATE MONDAY INTO
EARLY TUESDAY WITH WEAK COLD ADVECTION. LOOKS LIKE A MORE LA NINA
PATTERN WILL TAKE HOLD FOR A SEVERAL DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              39  20  43  24  57 /  70  -    0   0   0
AUSTIN BERGSTROM INTL AIRPORT  39  18  45  17  55 /  70  -    0   0   0
NEW BRAUNFELS MUNI AIRPORT     42  20  47  21  59 /  60  -    0   0   0
BURNET MUNI AIRPORT            33  16  40  18  55 /  70  -    0   0   0
DEL RIO INTL AIRPORT           45  21  48  22  59 /  10   0   0   0   0
GEORGETOWN MUNI AIRPORT        36  18  41  18  55 /  70  -    0   0   0
HONDO MUNI AIRPORT             44  18  50  17  60 /  20   0   0   0   0
SAN MARCOS MUNI AIRPORT        42  20  47  19  55 /  60  -    0   0   0
LA GRANGE - FAYETTE REGIONAL   44  20  46  22  54 /  70  -    0   0   0
SAN ANTONIO INTL AIRPORT       44  20  48  22  58 /  30  -    0   0   0
STINSON MUNI AIRPORT           45  21  48  23  60 /  30  -    0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...
CALDWELL...COMAL...DE WITT...DIMMIT...EDWARDS...FAYETTE...FRIO...
GILLESPIE...GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...
KINNEY...LAVACA...LEE...LLANO...MAVERICK...MEDINA...REAL...TRAVIS...
UVALDE...VAL VERDE...WILLIAMSON...WILSON...ZAVALA.

WINTER WEATHER ADVISORY UNTIL 1 PM CST THIS AFTERNOON FOR THE
FOLLOWING COUNTIES: BANDERA...BASTROP...BEXAR...BLANCO...BURNET...
CALDWELL...COMAL...EDWARDS...FAYETTE...GILLESPIE...GUADALUPE...
HAYS...KENDALL...KERR...LEE...LLANO...MEDINA...REAL...TRAVIS...
UVALDE...WILLIAMSON.

&&

04/05
Hazardous weather outlook, Feb 9, 5:01 AM CST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
501 AM CST WED FEB 9 2011

TXZ171>173-183>194-202>209-217>225-228-101115-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
501 AM CST WED FEB 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
A WIND ADVISORY IS IN EFFECT UNTIL 6 PM THIS EVENING. WINDS WILL
BE OUT OF THE NORTH AT 20 TO 30 MPH WITH GUSTS UP TO 45 MPH.

A WINTER WEATHER ADVISORY IN IN EFFECT FROM 6 AM UNTIL 1 PM TODAY FOR
THE AREA NORTH OF A LINE FROM EDWARDS TO UVALDE TO BEXAR TO
FAYETTE COUNTIES. RAIN WILL CHANGE TO FREEZING RAIN AND SLEET BY
AROUND 6 AM. ICE ACCUMULATION OF LESS THAN ONE TENTH INCH CAN BE
EXPECTED PRIMARILY ON BRIDGES...OVERPASSES...AND OTHER EXPOSED
ELEVATED STRUCTURES.

TEMPERATURES WILL BE DROPPING THIS MORNING AND WIND CHILL VALUES
WILL FALL INTO THE SINGLE DIGITS ACROSS THE NORTH TO NEAR 20 IN
THE SOUTHERN RIO GRANDE PLAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter weather. Local standard time, as filed.

Winter Weather, Kerr

When
February 9, 5:38 AM CST to 10:42 AM CST
Where
Kerr forecast zone
Reported by
Law Enforcement
Coordinates
30.062, -99.350 (the zone’s center; the record gives no point)

An arctic cold front brought winter weather to eastern sections of South Central Texas during the morning of February 9th. The precipitation was mainly freezing drizzle and rain and started in the north in Kerr and Llano counties with a few reports of icy roads before sunrise. The freezing rain spread southward and eventually affected much of the eastern half of South Central Texas. Although ice accumulations were light, they did produce icy roads particularly on bridges and overpasses. Later in the morning there were some reports of snow in Travis, Williamson, and Gillespie counties with one inch reported in Fredericksburg.

Winter Weather, Llano

When
February 9, 5:38 AM CST to 10:42 AM CST
Where
Llano forecast zone
Reported by
Law Enforcement
Coordinates
30.706, -98.684 (the zone’s center; the record gives no point)

An arctic cold front brought winter weather to eastern sections of South Central Texas during the morning of February 9th. The precipitation was mainly freezing drizzle and rain and started in the north in Kerr and Llano counties with a few reports of icy roads before sunrise. The freezing rain spread southward and eventually affected much of the eastern half of South Central Texas. Although ice accumulations were light, they did produce icy roads particularly on bridges and overpasses. Later in the morning there were some reports of snow in Travis, Williamson, and Gillespie counties with one inch reported in Fredericksburg.

Winter Weather, Williamson

When
February 9, 5:38 AM CST to 10:42 AM CST
Where
Williamson forecast zone
Reported by
Law Enforcement
Coordinates
30.648, -97.601 (the zone’s center; the record gives no point)

An arctic cold front brought winter weather to eastern sections of South Central Texas during the morning of February 9th. The precipitation was mainly freezing drizzle and rain and started in the north in Kerr and Llano counties with a few reports of icy roads before sunrise. The freezing rain spread southward and eventually affected much of the eastern half of South Central Texas. Although ice accumulations were light, they did produce icy roads particularly on bridges and overpasses. Later in the morning there were some reports of snow in Travis, Williamson, and Gillespie counties with one inch reported in Fredericksburg.

Winter Weather, Travis

When
February 9, 5:38 AM CST to 10:42 AM CST
Where
Travis forecast zone
Reported by
Law Enforcement
Coordinates
30.335, -97.782 (the zone’s center; the record gives no point)

An arctic cold front brought winter weather to eastern sections of South Central Texas during the morning of February 9th. The precipitation was mainly freezing drizzle and rain and started in the north in Kerr and Llano counties with a few reports of icy roads before sunrise. The freezing rain spread southward and eventually affected much of the eastern half of South Central Texas. Although ice accumulations were light, they did produce icy roads particularly on bridges and overpasses. Later in the morning there were some reports of snow in Travis, Williamson, and Gillespie counties with one inch reported in Fredericksburg.

Winter Weather, Gillespie

When
February 9, 5:38 AM CST to 10:42 AM CST
Where
Gillespie forecast zone
Reported by
Law Enforcement
Coordinates
30.318, -98.946 (the zone’s center; the record gives no point)

An arctic cold front brought winter weather to eastern sections of South Central Texas during the morning of February 9th. The precipitation was mainly freezing drizzle and rain and started in the north in Kerr and Llano counties with a few reports of icy roads before sunrise. The freezing rain spread southward and eventually affected much of the eastern half of South Central Texas. Although ice accumulations were light, they did produce icy roads particularly on bridges and overpasses. Later in the morning there were some reports of snow in Travis, Williamson, and Gillespie counties with one inch reported in Fredericksburg.

Winter Weather, Blanco

When
February 9, 5:38 AM CST to 10:42 AM CST
Where
Blanco forecast zone
Reported by
Law Enforcement
Coordinates
30.266, -98.400 (the zone’s center; the record gives no point)

An arctic cold front brought winter weather to eastern sections of South Central Texas during the morning of February 9th. The precipitation was mainly freezing drizzle and rain and started in the north in Kerr and Llano counties with a few reports of icy roads before sunrise. The freezing rain spread southward and eventually affected much of the eastern half of South Central Texas. Although ice accumulations were light, they did produce icy roads particularly on bridges and overpasses. Later in the morning there were some reports of snow in Travis, Williamson, and Gillespie counties with one inch reported in Fredericksburg.

Winter Weather, Lee

When
February 9, 5:38 AM CST to 10:42 AM CST
Where
Lee forecast zone
Reported by
Law Enforcement
Coordinates
30.311, -96.966 (the zone’s center; the record gives no point)

An arctic cold front brought winter weather to eastern sections of South Central Texas during the morning of February 9th. The precipitation was mainly freezing drizzle and rain and started in the north in Kerr and Llano counties with a few reports of icy roads before sunrise. The freezing rain spread southward and eventually affected much of the eastern half of South Central Texas. Although ice accumulations were light, they did produce icy roads particularly on bridges and overpasses. Later in the morning there were some reports of snow in Travis, Williamson, and Gillespie counties with one inch reported in Fredericksburg.

Winter Weather, Bastrop

When
February 9, 5:38 AM CST to 10:42 AM CST
Where
Bastrop forecast zone
Reported by
Law Enforcement
Coordinates
30.104, -97.312 (the zone’s center; the record gives no point)

An arctic cold front brought winter weather to eastern sections of South Central Texas during the morning of February 9th. The precipitation was mainly freezing drizzle and rain and started in the north in Kerr and Llano counties with a few reports of icy roads before sunrise. The freezing rain spread southward and eventually affected much of the eastern half of South Central Texas. Although ice accumulations were light, they did produce icy roads particularly on bridges and overpasses. Later in the morning there were some reports of snow in Travis, Williamson, and Gillespie counties with one inch reported in Fredericksburg.

Winter Weather, De Witt

When
February 9, 5:38 AM CST to 10:42 AM CST
Where
De Witt forecast zone
Reported by
Law Enforcement
Coordinates
29.082, -97.357 (the zone’s center; the record gives no point)

An arctic cold front brought winter weather to eastern sections of South Central Texas during the morning of February 9th. The precipitation was mainly freezing drizzle and rain and started in the north in Kerr and Llano counties with a few reports of icy roads before sunrise. The freezing rain spread southward and eventually affected much of the eastern half of South Central Texas. Although ice accumulations were light, they did produce icy roads particularly on bridges and overpasses. Later in the morning there were some reports of snow in Travis, Williamson, and Gillespie counties with one inch reported in Fredericksburg.

Winter Weather, Lavaca

When
February 9, 5:38 AM CST to 10:42 AM CST
Where
Lavaca forecast zone
Reported by
Law Enforcement
Coordinates
29.384, -96.930 (the zone’s center; the record gives no point)

An arctic cold front brought winter weather to eastern sections of South Central Texas during the morning of February 9th. The precipitation was mainly freezing drizzle and rain and started in the north in Kerr and Llano counties with a few reports of icy roads before sunrise. The freezing rain spread southward and eventually affected much of the eastern half of South Central Texas. Although ice accumulations were light, they did produce icy roads particularly on bridges and overpasses. Later in the morning there were some reports of snow in Travis, Williamson, and Gillespie counties with one inch reported in Fredericksburg.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281903, 281904, 281905, 281906, 281907, 281908, 281909, 281910, 281911, 281912.